Spectral gaps and exponential integrability of hitting times for linear diffusions
Annales de l'I.H.P. Probabilités et statistiques, Volume 47 (2011) no. 3, p. 679-698

Let X be a regular continuous positively recurrent Markov process with state space ℝ, scale function S and speed measure m. For a∈ℝ denote Ba+=supxam(]x, +∞[)(S(x)-S(a)), Ba-=supxam(]-∞; x[)(S(a)-S(x)). It is well known that the finiteness of Ba± is equivalent to the existence of spectral gaps of generators associated with X. We show how these quantities appear independently in the study of the exponential moments of hitting times of X. Then we establish a very direct relation between exponential moments and spectral gaps, all by improving their classical bounds.

Soit X un processus de Markov récurrent positif à trajectoires continues et à valeurs dans ℝ. Soient S sa fonction d'échelle et m sa mesure de vitesse. Pour a∈ℝ notons Ba+=supxam(]x, +∞[)(S(x)-S(a)), Ba-=supxam(]-∞; x[)(S(a)-S(x)). Il est bien connu que la finitude de Ba± est équivalente à l'existence d'un trou spectral du générateur associé à X. Nous montrons comment ces quantités apparaissent d'une manière indépendante dans l'étude des temps d'atteinte de X. Ensuite nous établissons une relation directe entre les moments exponentiels et le trou spectral, en améliorant en plus leurs encadrements classiques.

DOI : https://doi.org/10.1214/10-AIHP380
Classification:  60J25,  60J35,  60J60
Keywords: recurrence, linear Markov process, exponential moments, hitting times, Poincaré inequality, spectral gap, Dirichlet form
@article{AIHPB_2011__47_3_679_0,
     author = {Loukianov, Oleg and Loukianova, Dasha and Song, Shiqi},
     title = {Spectral gaps and exponential integrability of hitting times for linear diffusions},
     journal = {Annales de l'I.H.P. Probabilit\'es et statistiques},
     publisher = {Gauthier-Villars},
     volume = {47},
     number = {3},
     year = {2011},
     pages = {679-698},
     doi = {10.1214/10-AIHP380},
     zbl = {1233.60044},
     mrnumber = {2841071},
     language = {en},
     url = {http://www.numdam.org/item/AIHPB_2011__47_3_679_0}
}
Loukianov, Oleg; Loukianova, Dasha; Song, Shiqi. Spectral gaps and exponential integrability of hitting times for linear diffusions. Annales de l'I.H.P. Probabilités et statistiques, Volume 47 (2011) no. 3, pp. 679-698. doi : 10.1214/10-AIHP380. http://www.numdam.org/item/AIHPB_2011__47_3_679_0/

[1] D. Bakry. L'hypercontractivité et son utilisation en théorie des semigroupes. In Lecture on Probability Theory, Saint Flour 1992 1-114. Lecture Notes in Mathematics 1581. Springer, Berlin, 1994. | MR 1307413 | Zbl 0856.47026

[2] S. Bobkov and F. Götze. Exponential integrability and transportation cost related to logarithmic Sobolev inequalities. J. Funct. Anal. 163 (1999) 1-28. | MR 1682772 | Zbl 0924.46027

[3] A. Borodin and P. Salminen. Handbook of Brownian Motion - Facts and Formulae, 2nd edition. Birkhäuser, Basel, 2002. | MR 1912205 | Zbl 0859.60001

[4] R. Carmona and A. Klein. Exponential moments for hitting times of uniformly ergodic Markov processes. Ann. Probab. 11 (1983) 648-665. | MR 704551 | Zbl 0523.60064

[5] D. A. Darling and M. Kac. On occupation time of Markov processes. Trans. Amer. Math. Soc. 84 (1957) 444-458. | MR 84222 | Zbl 0078.32005

[6] M. Deaconu and S. Wantz. Comportement des temps d'atteinte d'une diffusion fortement rentrante. In Seminaire de probabilités (Strasbourg), XXXI 168-175. Lecture Notes in Math. 1655. Springer, Berlin, 1997. | Numdam | MR 1478725 | Zbl 0882.60077

[7] S. Ditlevsen. A result on the first-passage time of an Ornstein-Uhlenbeck process. Statist. Probab. Lett. 77 (2007) 1744-1749. | MR 2394571 | Zbl 1133.60314

[8] D. Down, S. P. Meyn and R. L. Tweedy. Exponential and uniform ergodicity of Markov processes. Ann. Probab. 23 (1995) 1671-1691. | MR 1379163 | Zbl 0852.60075

[9] P. J. Fitzsimmons and J. Pitman. Kac's moment formula and the Feyman-Kac formula for additive functionals of a Markov process. Stochastic Process. Appl. 79 (1999) 117-134. | MR 1670526 | Zbl 0962.60067

[10] A. Friedman. The asymptotic behavior of the first real eigenvalue of a second order elliptic operator with a small parameter in the highest derivatives. Indiana Univ. Math. J. 22 (1973) 1005-1015. | MR 320551 | Zbl 0245.35065

[11] M. Fukushima, Y. Oshima and M. Takeda. Dirichlet Forms and Symmetric Markov Processes. de Gruyter Studies in Mathematics 19. Walter de Gruyter, Berlin, 1994. | MR 1303354 | Zbl 0838.31001

[12] V. Giorno, A. G. Nobile, L. Riccardi and L. Sacredote. Some remarks on the Raleigh process. J. Appl. Probab. 23 (1986) 398-408. | MR 839994 | Zbl 0598.60085

[13] M. Kac. On the distribution of certain Wiener functionals. Trans. Amer. Math. Soc. 65 (1949) 1-13. | MR 27960 | Zbl 0032.03501

[14] M. Kac. On some connections between probability theory and differential and integral equations. In Proc. 2nd Berkeley Symp. Math. Stat. Prob. 189-215. J. Neyman (Ed.). Univ. of California Press, Berkeley, CA, 1951. | MR 45333 | Zbl 0045.07002

[15] I. S. Kac and M. G. Krein. Criteria for the discreteness of the spectrum of a singular string. (Russian) Izv. Vyss. Ucebn. Zaved. Matematika 2 (1958) 136-153. | MR 139804

[16] R. Z. Khasminskii. On positive solutions of the equation Ru+Vu=0. Theory. Probab. Appl. 4 (1959) 309-318.

[17] S. Kotani and S. Watanabe. Krein's spectral theory of strings and generalized diffusion processes. In Functional Analysis in Markov Processes (Katata/Kyoto, 1981) 235-259. Lecture Notes in Math. 923. Springer, Berlin, 1982. | MR 661628 | Zbl 0496.60080

[18] E. Löcherbach, D. Loukianova and O. Loukianov. Polynomial bounds in the ergodic theorem for positive recurrent one-dimensional diffusions and integrability of hitting times. Ann. Inst. Henri Poincaré Probab. Stat. To appear. Available at arXiv:0903.2405. | MR 2446297 | Zbl 1220.60045

[19] O. Loukianov, D. Loukianova and S. Song. Poincare inequality and exponential integrability of hitting times for a linear diffusion. Prépublications de l'Equipe d'Analyse et Probabilités, n. 286. Université d'Evry, France, 2009. Available at arXiv:0903.2405.

[20] F. Malrieu and C. Roberto. Les inégalités de Sobolev logarithmiques et le trou spectral sur la droite reelle. In Sur les inégalités de Sobolev logarithmiques 97-112. Collection Panoramas et Synthèses de la SMF 10. Editions de la Société Mathématique de France, 2000.

[21] L. Miclo. Quand est-ce que des bornes de Hardy permettent de calculer une constante de Poincaré exacte sur la droite? Ann. Fac. Sci. Toulouse Math. (6) 17 (2008) 121-192. | Numdam | MR 2464097 | Zbl 1160.60006

[22] B. Muckenhoupt. Hardy's inequality with weights. Studia Math. XLIV (1972) 31-38. | MR 311856 | Zbl 0236.26015

[23] D. Revuz and M. Yor. Continuous Martingales and Brownian Motion, 2nd edition. Springer, Berlin, 1994. | MR 1303781 | Zbl 0917.60006

[24] M. Rökner and F. Wang. Weak Poincaré inequalities and L2-convergence rates of Markov semigroups. J. Funct. Anal. 185 (2001) 564-603. | MR 1856277 | Zbl 1009.47028